advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Boston, Massachusetts, USA:

My four-year-old son was diagnosed with type 1 four months ago. He also suffers from seasonal asthma and needs to use nebulizer solutions (not steroids) to treat it. Every time we do one of these treatments, his blood sugar rises a lot (over 300 mg/dl [16.7 mmol/L]) even with the basal insulin treatment he is getting (NPH and Humalog in the morning, Humalog at dinner and Lantus at night). We have tried different kinds of nebulizer solutions and his blood sugar is still high. We have not gotten the results of the first A1c test yet. How do we manage this? Should we give him more Humalog to prevent this rise before using the treatments?

Answer:

The most common treatment for asthma is a medicine called Albuterol. It typically doesn't have a significant effect on blood sugars. It is common in the first months of diabetes to have erratic blood sugars. It is also common to have erratic blood sugars during the course of an illness such as asthma. I would recommend reviewing his asthma and diabetes treatment with your pediatrician and diabetes team to ensure he is on an appropriately calculated dose of insulin and asthma medication.

MSB

DTQ-20070317111349
Original posting 20 Mar 2007
Posted to Hyperglycemia and DKA and Other Medications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.